Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Flagstaff, AZ

July 12, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 12, 2018, 1:22 AM MST for Coconino County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2018, 1:22 AM MST (08:22 UTC)
Expired
Jul 12, 2018, 4:15 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 147 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:00 AM MSTFLASH FLOOD1 N Supai, AZSTREAM GAUGE AT SUPAI SHOWED A RAPID 4 FT RISE ON HAVASU CREEK AT 2 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WGUS55 KFGZ 120822
FFWFGZ
AZC005-121115-
/O.NEW.KFGZ.FF.W.0004.180712T0822Z-180712T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
122 AM MST THU JUL 12 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 415 AM MST

* At 120 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along the Havasu Creek and Hualapai Canyon drainages, 
  leading into Supai. Up to one inch of rain has already fallen in 
  some areas, especially just south of Supai. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Hualapai Hilltop, Supai and Havasupai Reservation. 

This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3628 11280 3630 11279 3630 11277 3633 11275
      3632 11273 3632 11272 3634 11273 3635 11271
      3610 11257 3612 11283

$$
JJ
2 follow-up statements
514 
WGUS75 KFGZ 120945
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
245 AM MST THU JUL 12 2018

AZC005-121115-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-180712T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
245 AM MST THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
COCONINO COUNTY...

At 200 AM MST, a stream gauge in Supai reported a rapid rise to 19.7 
feet with flood stage at 17 feet. Flash flooding is ongoing. Heavy 
rain has ended with only light rain expected through 4 AM MST.

Some locations that will experience flooding include...
Supai and Havasupai Reservation. 

This includes the following streams and drainages...Pasture Wash...
Little Coyote Canyon...Havasu Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

At a stream level of 17 feet...minor flooding will occur. Foot
bridges will be washed out in Supai Campground. Some campsites will
be flooded. Campers may be stranded in portions of the campground.

&&

LAT...LON 3628 11280 3630 11279 3630 11277 3633 11275
      3632 11273 3632 11272 3634 11273 3635 11271
      3610 11257 3612 11283

$$
JJ
523 
WGUS75 KFGZ 121117
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
417 AM MST THU JUL 12 2018

AZC005-121126-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-180712T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
417 AM MST THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY HAS EXPIRED...

Flood waters have receded along Havasu Creek in the Supai area. 
Flooding is no longer expected to pose a threat. 

LAT...LON 3628 11280 3630 11279 3630 11277 3633 11275
      3632 11273 3632 11272 3634 11273 3635 11271
      3610 11257 3612 11283

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 8:50 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 8:50 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
850 PM MST Wed Jul 11 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through the coming weekend, with daily rounds of showers and
thunderstorms.

&&

.UPDATE...
Minor changes to the forecast to take into account current
satellite, radar, and ground observations. Short term models
continue to show precipitation continuing into the overnight
hours.

Will let the current flash flood watch stand due to the
very rainfall rate efficient environment. Slow moving storms,
continue to develop and work their way across the area. Cloud top
temperatures are generally beginning to decrease across the area,
however the strongest storms currently located in Southern
Yavapai county continue to find areas that have not seen
significant storm activity so far to day and continue to have
vigorous updrafts as noted by the cold overshooting tops detected
by IR channels. These stronger storms will continue to threaten
flash flood prone areas, and overnight products may become
necessary.

As storm activity decreases overnight, cloud cover should remain
in place through the morning hours that could impact initiation
timing for the onset of tomorrows convection. Despite the possible
delay to initiation, another active monsoon day is anticipated.

&&

.PREV DISCUSSION /216 PM MST/... A very moist monsoonal surge
continues to move into the area today. Precipitable water amounts
from this mornings upper air soundings show nearly an inch of
precipitable water in Flagstaff with amounts approaching 2 inches
down in the Phoenix area. Additional moisture is forecast to move
into the area creating even more efficient heavy rain producing
storms this afternoon and evening.

An interesting wrinkle in today's forecast is the development and
movement of a mesoscale convective vortex associated with an
overnight mesoscale convective complex in Sonora, Mexico.

This additional source of vorticity aloft could help promote
storm growth later today as it moves through the lower elevation
deserts to the south.

Because of the aforementioned potential, a flash flood watch is
in effect through late this evening for Yavapai County and
Northern Gila county because of the enhanced threat of flash
flooding. Areas of particular concern include water recreation
areas across Yavapai and Gila counties, along with low water
crossings and fire scars in the watch area.

Further north along the rim widespread convection is already
ongoing with slow moving storms producing significant amounts of
rain. Thankfully these storms remain relatively small, pulse
storms. This type of storm formation is helping mitigate flash
flood potential due to the small area of impact and short lived
nature of these storms currently forming on the high country.

Generally speaking storm motion will continue to be light and to
the northwest, with a more northerly push expected as the evening
goes on.

Continuing Thursday through early next week...Monsoon moisture
will remain across Arizona with medium to high grade monsoon
activity will continue each day.

&&

.AVIATION...For the 06Z package...Mostly VFR conditions and
light variable winds across northern Arizona. Areas of MVFR/IFR
conditions will occur near areas of rain showers and thunderstorms.
Expect areas of slow moving showers and thunderstorms first
developing over higher terrain after 16Z, becoming widespread
during the afternoon and decreasing after 03Z. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms will continue through the forecast period. Daytime
relative humidity values ranging from 25 to 45 percent, with good
overnight recovery from 80 to 100 percent. Expect generally light
winds, except near storms or associated with outflows.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 2 AM MST Thursday FOR AZZ008-018-037.

&&

PUBLIC...Suk
AVIATION...DB
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:37 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 11, 7:36 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 11, 7:55 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.